Virginia, 2020

Damaging Winds in Virginia, January 12, 2020

January 12, 2020 · NWS AKQ · 7 events in 6 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 11, 11:34 PM EST, 31 minutes earlier.

Area forecast discussion, Jan 11, 11:34 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1134 PM EST Sat Jan 11 2020

.SYNOPSIS...
A cold front will approach from the west overnight, and will
move across the local area Sunday morning. The front will stall
out just south of the local area for early next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1130 PM EST Saturday...

A Severe Thunderstorm Watch has been issued through 5 am for
portions of central/southern VA and interior NE NC. The primary
threat is damaging wind gusts.

Tremendous WAA continues this evening with a southerly wind of
15-20 mph (gusts to 30-35 mph) maintaining temperatures in the
mid 60s to near 70F (locally upper 50s/around 60F at the
immediate coast). Some light showers are approaching the
Piedmont from the S this evening, but the stronger activity
remains well to the W over the mountains associated with low
pressure and a cold front. Our area will remain solidly in the
warm sector ahead of the cold front with moist southerly flow
resulting in dew points in the low to mid 60s. Record temps this
afternoon (RER's have been issued and records are updated in the
climate section below) will remain warm overnight not dropping
out of the 60's thanks to the high dew points and wind.
The southerly wind will remain gusty through the night, 20-30
mph with occasional gusts near 40 mph especially near the coast.

Showers and isolated thunderstorms will approach the area overnight,
likely after 06Z across the west and after 09Z across the east. The
question is...how much of a punch will this activity have left as it
crosses our area. As the evening goes on, much of the large-scale
forcing is going to be well to the north of our area. There will
however still be an impressive LL jet around 75 kts, and ML CAPE of
around 500 J/Kg. This has the potential to be a high shear/low cape
type of event. Overnight hi-res models were hinting that the better
forcing might outpace the remnant precip, but this morning's model
runs have backed off that a bit but it will be worth watching
overnight. SPC has updated to slight risk for the Piedmont and
central VA and marginal risk to the east, and this seems
appropriate because if conditions line up, there could certainly
be a few strong to damaging wind gusts with any convective
showers/thunderstorms.

QPF overnight through 12Z Sunday will be generally a tenth to
quarter inch, however with PWAT values likely increasing to 1.5-1.75
inches overnight, showers will be efficient rainfall producers, so
there will be locally higher amounts. This initial rainfall will be
moving through the area quickly enough that flooding does not appear
to be a concern at this time.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM EST Saturday...

The cold front is forecast to cross the Hampton roads area after 12Z
on Sunday, and then stall somewhere near NE NC. Depending on where
exactly the front stalls out will have significant implications for
precip and temperatures over the coming days. The cooler air lags
far enough behind the cold front on Sunday that temps will still be
mild across the entire area, with mid 60s to lower 70s expected.
Chance showers will be confined to mainly NE NC closest to the front
by Sunday afternoon and evening, with slight chance pops over SE VA.
Monday mornings low temps will vary widely across the area with low
40s north in the drier and cooler air, to near 60 SE along the front
in the much warmer and more moist air.

The boundary will lift north on Monday placing more of the area into
the warm and moist environment. Additional showers and isolated
thunderstorms are expected. WPC has NE NC in a marginal risk for
excessive rain on Monday. Wouldn't be surprised if this area gets
nudged a bit further north into SE VA, as latest guidance has come
in with the heavier precip a bit further north for Monday. With
forecast PWAT values over this area increasing to about 1.75 inches
on Monday, it is not out of the question that there could be some
isolated flooding issues in urban areas, especially if there is any
training of storms. High temps on Monday range from the upper 50s
north to near 70 across NE NC.

On Tuesday the boundary will continue to lift a bit further north
and bring the chance of rain to the entire forecast area. Afternoon
highs will continue to be above normal with mid 50s north to mid and
upper 60s SE.

Determining overall rainfall numbers from Sunday through Tuesday
will be highly dependent on where the boundary ends up setting up
each day. There is however, higher confidence across southern
portions of the area. Currently looking at rainfall totals of about
a half inch up north from Salisbury to Louisa, to 1.5-1.75 inches
across southern VA and NE NC.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 400 PM EST Saturday...

The large scale pattern from Tue night into Thu will generally
be zonal across the region. A weakening frontal boundary will be
across the Carolinas Tue night through Wed, then a cold front
will approach from the west Wed night and push off the coast Thu
aftn. Slight to sml chance of showers early Tue night, then
increasing chances for showers again late Wed/Wed night.

Dry weather expected Thu aftn thru Fri, as sfc high pressure
builds down into and over the region. The center of the high
will slide off the srn New England coast late Fri night into Sat
morning, as another cold front pushes into the OH/TN valleys.
At this time, it looks like the threat for appreciable wintry
pcpn remains to the N of the CWA. Although, for now, will
mention the chance for rain/snow over W/NW counties Fri night,
due to a warm front over the region and temps near freezing in
these areas. Chance of rain or rain showers everywhere later Sat
morning into Sat evening, as the cold front pushes into and
across the region.

Highs will range from the upper 50s to upper 60s Wed, mid 50s to
mid 60s Thu, lower 40s to lower 50s Fri, and in the upper 40s to
mid 50s Sat. Lows in the mid 40s to mid 50s Tue night and Wed
night, and mainly in the 30s Thu night and Fri night.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 720 PM EST Saturday...

Low pressure is tracking NNE over the Ohio Valley as of 00z with
a cold front trailing to the S across the Deep South. Meanwhile,
high pressure is centered well off the Southeast coast. The wind
is S 10-15kt inland, and 15-18kt toward the coast with gusts to
~25kt. Bkn-ovc mid and high clouds cover the TAF sites, with
some MVFR cigs W of RIC. These general conditions are expected
to persist through 06z, with a gradual lowering of cigs and MVFR
conditions developing at RIC/SBY/PHF in a 02-04z time-frame.
Low pressure will track N of the region overnight into early
Sunday morning, with the associated (weakening) cold front
crossing the area. Showers and a few embedded tstms are expected
to accompany the front crossing the area 06-15z. Any
showers/embedded tstms have the potential to produce strong wind
gusts and IFR conditions in heavy rain. Breezy to windy
conditions will continue overnight with a SSW wind increasing
some overnight with sustained speeds of 15-20kt and gusts to
~30kt. A strong LLJ will develop overnight, so LLWS has been
added to the forecast. The front will stall over SE VA/NE NC
Sunday and a chc of showers (and perhaps a tstm) will linger.
Farther N (mainly RIC/SBY) partly sunny conditions are expected
to develop. The wind will become WSW and diminish to 8-12kt.

Weak high pressure builds N of the region Sunday night. The wind
will become light, and a chc of showers will continue for
ORF/ECG near the front. The front will lift back N Monday into
Tuesday with a chc of rain and degraded flight conditions for
much of the area. The potential for showers diminishes some
Wednesday, then a cold front will bring another chc of showers
Wednesday night/Thursday.

&&

.MARINE...
As of 245 PM EST Saturday...

Tightening pressure gradient ahead of an approaching cold front will
result in gusty winds for the remainder of this afternoon into
tonight. SCAs already in effect for most of the marine area and Gale
Warnings north of Cape Charles will begin at 7 pm. The front will
take until 7-10 am Sunday to pass over the waters with winds
remaining from the SSW 15-30 kt until then. Gusts up to 40 kt will
be found on the coastal waters north of Cape Charles. In addition, a
line of showers and/or t-storms will cross the waters between 09Z-
15Z Sun, which may bring locally higher wind gusts and may require
the issuance of Special Marine Warnings. Seas build to between 5-9
feet with waves in the Bay 3-5 feet. We will also have to watch for
some fog developing over the waters tonight. Given the very warm air
over the waters, the potential is there for patchy dense fog.
However, think that the gusty winds (good mixing) will preclude
widespread dense fog overnight and therefore will hold off on a
marine dense fog advisory until seeing how things play out by later
this evening.

Winds subside below gale/SCA by midday Sunday as the front exits the
area. Seas remain above 5 feet through late in the day Sunday,
perhaps into Sunday evening. Calmer conditions/sub-SCA are expected
into the middle of next week.

&&

.TIDES/COASTAL FLOODING...
As of 245 PM EST Saturday...

S-SW flow through the weekend will exaggerate the already normally
low astronomical tides. Appears portions of the the lower Chesapeake
Bay and coastal waters will see blowout tides for the early Sunday
morning low tide cycle. Therefore, have issued low water advisories
for water levels dropping to -1 to -1.5 ft MLLW tonight.

&&

.CLIMATE...
Unseasonably warm weather is expected this weekend. New record
highs were established 1/11/20 for ORF/SBY/ECG and tied at RIC.

Record High Temperatures

		1/11 (Sat)		1/12 (Sun)

       New  (Previous)
RIC		72  (72/1975)	71/2005
ORF		76  (75/1974)	75/1890
SBY		72  (69/2014)	67/2018
ECG		76  (75/1974)	70/2005

Record High Low Temperatures

		1/11 (Sat)		1/12 (Sun)

RIC		58/1975			59/2018
ORF		61/1975			59/2018
SBY		57/1975			58/2018
ECG		60/2008			56/2013

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EST Sunday for ANZ630>638.
     Low Water Advisory until 7 AM EST Sunday for ANZ632-634-650-
     652-654-656-658.
     Gale Warning until 10 AM EST Sunday for ANZ650-652-654.
     Small Craft Advisory until 7 PM EST Sunday for ANZ656-658.

&&

SYNOPSIS...MRD
NEAR TERM...AJZ/CMF
SHORT TERM...CMF
LONG TERM...TMG
AVIATION...AJZ
MARINE...JDM
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jan 11, 11:29 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1129 PM EST Sat Jan 11 2020

NCZ012>016-030>032-VAZ048-060>062-064>069-079>083-087>090-092-093-
096-097-509>522-130430-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1129 PM EST Sat Jan 11 2020

...SEVERE THUNDERSTORM WATCH 20 IN EFFECT UNTIL 5 AM EST SUNDAY...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ017-102-VAZ075>078-084>086-095-098>100-523>525-130430-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Western Currituck-Eastern Currituck-Westmoreland-Richmond-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Norfolk/Portsmouth-Virginia Beach-Accomack-Northampton-York-
Newport News-Hampton/Poquoson-
1129 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 11, 11:30 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1130 PM EST Sat Jan 11 2020

VAZ048-060>062-509-510-120515-
Goochland-Fluvanna-Western Louisa-Cumberland-Prince Edward-Eastern
Louisa-
1130 PM EST Sat Jan 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...CUMBERLAND...
PRINCE EDWARD...WESTERN GOOCHLAND AND FLUVANNA COUNTIES...

At 1130 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Madison to near Schuyler to near
Spring Mills. Movement was northeast at 55 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Cumberland, Farmville, Louisa, Mineral, Hadensville, Palmyra, Fork
Union, Hampden Sydney, Hampden Sydney College, Longwood University,
Lake Monticello, Columbia, Gum Spring, Guinea Mills, Ferncliff,
Darlington Heights, Lakeside Village, Kents Store, Troy and Green
Bay.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3726 7868 3740 7859 3733 7851 3734 7846
      3769 7824 3775 7845 3780 7849 3813 7821
      3815 7809 3810 7784 3808 7779 3805 7775
      3762 7797 3765 7808 3746 7813 3737 7824
      3712 7824 3709 7848 3714 7852 3720 7869
TIME...MOT...LOC 0430Z 230DEG 50KT 3830 7830 3788 7869 3720 7897

EI

The radar

The Norfolk radar (KAKQ), 126 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
January 12, 12:05 AM EST
Where
Cumberland County, 3.07 mi WSW of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.460, -78.300

Tree was downed on Cumberland Road at Agee Lane.

Thunderstorm Wind, Prince Edward

When
January 12, 12:05 AM EST
Where
Prince Edward County, 0.55 mi W of Simplicity
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.080, -78.440

Power lines were downed near 150 Kings Highway outside of Keysville.

Thunderstorm Wind, Prince Edward

When
January 12, 12:05 AM EST
Where
Prince Edward County, 3.02 mi SE of Tuggle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.290, -78.430

Tree was downed along Buffalo Heights Road.

Thunderstorm Wind, Louisa

When
January 12, 12:25 AM EST
Where
Louisa County, 4.06 mi WSW of Cuckoo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.930, -77.970

A few trees were downed on Shannon Hill Road.

Thunderstorm Wind, Goochland

When
January 12, 12:35 AM EST
Where
Goochland County, 3.35 mi ESE of Oilville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.690, -77.720

Tree was downed at Rockford Road and Wheatland Drive.

Thunderstorm Wind, Lunenburg

When
January 12, 12:55 AM EST
Where
Lunenburg County, 1.1 mi E of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.000, -78.350

Several trees and power lines were downed on Lunenburg County Road.

Thunderstorm Wind, Chesterfield

When
January 12, 1:20 AM EST
Where
Chesterfield County, 0.55 mi E of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.350, -77.440

Trees were downed and caused some power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871580, 871581, 871582, 871583, 871584, 871585, 871586.